Recent overdoses prompt public safety alert in New Haven - WFSB 3 Connecticut

Recent overdoses prompt public safety alert in New Haven

Posted: Updated:
Authorities gave an update on the overdoses on Thursday evening (WFSB) Authorities gave an update on the overdoses on Thursday evening (WFSB)

Officials in New Haven have issued a public safety alert in the city on Thursday following recent overdoses.

The alert comes after four overdoses happened in an afternoon.

These overdoses appear to stem from a bad batch of the synthetic drug "K2." Officials are also calling it a “spice mix.”

The thing about the synthetic drugs, is they can be laced with anything. Right now, tests are being done to find out what that something is because it nearly killed several people.

Thursday night, Channel 3 headed out with New Haven paramedics, hours after they responded to an unusual amount of drug overdoses.
“There was a spike today and a little bit last night,” said Andrew Donroe, a paramedic in New Haven.

Heroin has been a problem for years, but on Thursday, the equally dangerous synthetic marijuana sent four people to the hospital and nearly killing two.

The overdoses happening near Congress, Vernon, Davenport, High and Kensington streets.

“We're seeing a lot of these drugs being laced with other drugs, PCP, carfentanil, things to boost the dosage,” said New Haven Fire Chief John Alston.

Donroe explains what he sees when responding to synthetic marijuana calls, saying “You'll get unconscious patients, but you'll see a lot of seizures secondary to it and real slow heart rate.”

In two cases Thursday, officials say the patients’ hearts stopped.

All of the overdoses happened after the lunch hour, in downtown New Haven, and paramedics say what makes this potentially fatal, even more so than heroin, is that the overdose reversal drug Narcan won't work against synthetic drugs.
“They're ingested instead of injected, it's a different route of use so the Narcan won't have any effect,” Donroe said.

Officials say synthetic marijuana can be laced with anything, so users don't know exactly what they're getting.

John Smoakes and his grandfather had relatives overdose on synthetic marijuana and he says the consequences are swift and many times potentially fatal.

“Within three minutes I guarantee you if you tried it, I guarantee you wouldn't be able to hold that microphone,” Smoakes said.

Sadly, they say they weren't surprised by the overdoses today, but hopes it'll be a wakeup call for anyone wanting to experiment.

Another overdose was reported Thursday afternoon, however, it doesn't appear to be related to the four others.

Officials initially said one overdose was fatal, however they are now saying the person is in an induced coma. Two other victims went into cardiac arrest.

Stay updated with Channel 3 as more information becomes available.

Copyright 2018 WFSB (Meredith Corporation). All rights reserved.